The Vestibular Migraine & Secondary Hydrops Community
Read our welcome post, user support wiki & visit our member recommended products page

New member posting for help, relief and answers


#65

I’ve been dealing with this stuff for 22 years. (I posted my story in a new thread recently, “New member: what’s wrong with me?”) And still don’t know the root cause for mine - my latest diagnosis is vestibular migraine, but after spending some time on these forums and reading all of @turnitaround’s theories I’m now wondering whether it really could be an ear fluid issue. At any rate, I’m lucky because most of the time I have no symptoms at all compared to all of you.

What I’ve learned is that it is as frustrating for the doctors as it is for us. Years ago I ran into an old high school classmate who is now an ENT doctor (general ENT, not specializing in balance disorders). I told him about my vestibular issues. He said, “Dizzy issues are so frustrating. I’ve instructed my staff to only schedule two dizzy patients per day, because that’s all I can handle.”

Recently I spoke with a friend here who is an internal medicine doctor. I asked her which specialist in our town she refers her patients to if they have vestibular problems. She first just looked at me and said, “Ohh, dizzy issues are the worst. They are so hard to diagnose and treat.” I told her that I’ve had some sort of problem for 22 years and she gave me a sort of sad look. She then gave me the name of the clinic where she sends her patients and, unfortunately, it’s the place I’ve already been to, the one that gave me the diagnosis of vestibular migraine.


#66

VM/MAV is a catch all. It has a reasonable treatment protocol but as you say they have no idea what causes it.


#67

22 years? good grief! That is awful. I’ll read your post to see your symptoms and your story.

I’m honestly praying to God all of this clears up for me with time (hopefully not too long). I also hope it clears up for everyone else too, because I’d rather being living rather than just alive.


#68

Here’s the ballet success story


#69

I visited the Neurologist today. I hadn’t seen him since early August.
He was ready to do prescription meds, but I said I wanted to try more supplements first. CoQ in mind, feverfew and St. John’s Wort. Unsure of the mg for feverfew and St John’s Wort, but CoQ will be 200 mg a day.
The neurologist said if I’m more dizzy, but less headachey, then he’d choose Effexor.
If I have more headaches than dizzy, then he’d choose propranolol.
I’m thinking I have more dizzy than headaches.

I had a question about visual hallucinations for everyone.
Has anyone ever woke up in the middle of the night and saw the color orange through their vision (I was not in pitch darkness)-- roughly happened to me 2 times for about 5-10 seconds. That happened 2 weeks ago.
Also, last night I woke up in the dark with my light on in the other room which is how I sleep and I noticed my vision made the light darker for 5 seconds. Closed my eyes, and opened again and it became brightened/normal again.
Has anyone ever had this happen?


#70

This is good info. I wondered whether there was any rhyme or reason to how they select from what seems to be quite a variety of meds.

Did he mention magnesium? That is one that Dr. Hain and many others recommend, at 400-500mg per day. It can have a laxative effect so taking smaller doses twice a day might help. Magnesium oxide is the cheapest and easiest to find (Walmart), but I’ve found that magnesium glycinate seems to have less of a laxative effect on me. This is the one that I’m taking (each tablet is 200mg so I take one tablet twice a day): https://www.swansonvitamins.com/kal-magnesium-glycinate-400-mg-180-tabs

(NB from admin: these images link to products members have found helpful and at the same time help fund the site: As an Amazon Associate I earn from qualifying purchases. More recommended products here. Thanks for your support!)


#71

Yeah, it’s quite interesting.

I had a reaction to taking magnesium (pill form) which he noted. Gave me full vertigo. Some people are sensitive to magnesium via pill form.

I wanted to try and get magnesium through food intake since someone else on this board did the same thing.


#72

Wow. Well, I guess that tells us that magnesium does have an affect on vertigo (although in your case it had the opposite effect)!


#73

Anyone ever notice just below their inner ear hole inside the ear that the bone is tender / sore after laying on it? My left ear is considered my bad ear and I laid on it last night and this is the 2nd time it’s sore in the same spot. I haven’t mentioned it to the doctor cause I overlooked it.


#74

Have they had a good look at your ear drum? Otitis media ruled out?


#75

Last person who looked at my ear was Dr. Rauch in October and he didn’t notice anything of issue.
I can’t recall when I started noticing this, but it’s not the first time since receiving this MAV/VM diagnosis.
It’s whenever I lay on it/sleep on it it’ll hurt when I wake up. It’s starting to subside a bit. it feels more like the cartilage is what hurts.


#76

I swear ENT is missing a test or two to pick up dysfunction in the ear.

See how you go. I’ve found things improve over time but it takes forever.


#77

Does your ear feel hot where you lie on the side of the bad ear and wake up. I get that sometimes it can be MAV.


#78

Sometimes – a bit warm and it’ll give the inner ear fullness feeling too. It’ll reduce in the morning when I sit up.


#79

Past 3 days or so I’ve been walking around imbalanced even during the day. I know the humidity is bouncing around along with the barometric pressure… snow is soon to come. I had inner ear fullness most of the day yesterday too.
I’ve felt the feeling of walking/falling again. I hate that feeling. Just now walking around my perception kept changing in my head as I walked around the ground in my head felt like it was at sort of an incline for some steps but it actually was flat-- my living room.

Can I please just go back to before this all began and prevent / avoid doing what I did so I can live normally? This is miserable. I’d rather be sad and alone rather than sad, alone and mind is all sorts of screwed up / causing hectic cause I never know when it’ll occur and it creates all sorts of odd sensations.
Does this ever just go away and things get normal again? Ever? And I mean without medication.


#80

I’ve been off medication a few months now and my symptoms are still slowly improving. I believe the medication helps you at start but in long term is unnecessary once your brain has been able to compensate sufficiently. Can’t remember when I last had a migraine. Tinnitus is less usually. Imbalance fluctuates but is still diminishing month by month. Vertigo has all but disappeared. I presently have every confidence this condition will improve to a point that you can at least mostly forget it. But it may take a looooooooong time and we are talking years. Maybe 3 or 4. But hey, can operate pretty well after only 2 years from the start of ‘MAV’. I’m very wary of relapse so I’m not suggesting it will be a smooth road for me still but I’m hopeful of achieving greater heights. A good day for me now is 95%. Artificial light occasionally bothers me. No issues using computer or watching TV. I can have milk and chocolate in the morning no issues. I stay off caffeine and alcohol mostly but sneak the very odd coffee just to enjoy the taste :). I do feel salt intake has a detrimental impact for me but not everyone is the same. Hang in there!!

Oh and one more thing: I’ve never had a relapse I haven’t recovered fully from and indeed I’ve always eventually improved beyond how I was BEFORE that relapse!

Keep that in mind.

Hope this helps.


#81

Thank you for those words. Do you think the medicine just suppresses the onslaught of symptoms and that someone could recover without having to take prescribed medicine yet endure the symptoms (me as an example in this case)?
I’m only on vitamin B2 and haven’t touched coq yet for supplements. I’m 7-8 months into MAV since May.


#82

Yes but with a caveat. It may take longer and migraines may block compensation so if you are having a lot of those it might be a good thing to pursue meds. Also the meds help get your sanity back.

Board member Beatles909 recovered without medication.


#83

Good to know. Trying new meds is scary :-/
I’ve been buzzing with more migraines / dizziness than usual.
I do want my sanity back tho.


#84

@Space_Cadet Just as an example, I am currently not taking any medicines for MAV except Xanax and I definitely know (after 2 years of symptoms getting worse and me being home bound) that I’m not getting any better without meds. I’m actually getting worse. Personally I recommend trying meds before your MAV symptoms get even worse. I thought I was bad last year but this year makes last year look like child’s play. I did start a magnesium glycinate supplement today, will see how that goes…